Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 186, NWS North Platte, NE

August 12, 2017Blaine County, Loup County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 12, 2017, 6:25 PM CDT for Blaine County, Loup County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 6:25 PM CDT (23:25 UTC)
Expired
Aug 12, 2017, 7:15 PM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Blaine County, NE, Loup County, NE

The radar

The North Platte radar (KLNX), 85 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 3:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

661 
WUUS53 KLBF 122325
SVRLBF
NEC009-115-130015-
/O.NEW.KLBF.SV.W.0186.170812T2325Z-170813T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
625 PM CDT SAT AUG 12 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Loup County in north central Nebraska...
  Northeastern Blaine County in north central Nebraska...

* Until 715 PM CDT

* At 625 PM CDT, a severe thunderstorm was located 10 miles southwest
  of Rose, or 14 miles northeast of Brewster, moving southeast at 10
  mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Fox Bayou and Almeria Meadow State Wildlife Management Area. 

This includes Highway 183 between mile markers 139 and 148.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4198 9935 4192 9975 4209 9980 4209 9952
TIME...MOT...LOC 2325Z 305DEG 9KT 4211 9971 

HAIL...1.25IN
WIND...<50MPH
 
$$

CDC
1 follow-up statement
269 
WWUS53 KLBF 122351
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
651 PM CDT SAT AUG 12 2017

NEC009-115-130015-
/O.CON.KLBF.SV.W.0186.000000T0000Z-170813T0015Z/
Loup NE-Blaine NE-
651 PM CDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN LOUP AND NORTHEASTERN BLAINE COUNTIES...

At 651 PM CDT, a severe thunderstorm was located 8 miles southwest of
Rose, or 14 miles northeast of Brewster, moving southeast at 10 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Fox Bayou and Almeria Meadow State Wildlife Management Area. 

This includes Highway 183 between mile markers 139 and 148.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm. Do not drive your 
vehicle through flooded roadways.

&&

LAT...LON 4198 9935 4192 9975 4209 9974 4209 9952
TIME...MOT...LOC 2351Z 305DEG 9KT 4207 9964 

HAIL...1.75IN
WIND...60MPH
 
$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:14 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 12, 4:14 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
414 PM CDT Sat Aug 12 2017

.UPDATE...
Issued at 413 PM CDT Sat Aug 12 2017

Updated zones to add severe thunderstorm watch.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 249 PM CDT Sat Aug 12 2017

The HRRR would seem to be the most rational model for the storm
activity late this afternoon and tonight. A blend of the Canadian,
nam and gfs was the basis for chance showers and thunderstorms
Sunday.

Storm activity late this afternoon and tonight could organize into 3
clusters off the Colo front range, Laramie range and Black
Hills/White river valley where a warm front will be located. A blend
of the HRRR and HRRR Exp models was the basis for the storm forecast
tonight. The RAP model was taking an atypical storm/propagation
southwest from Valentine to Imperial and was discarded for this
forecast.

POPs are limited to 70 percent as some models like the NAM show the
infamous "Lincoln County Split" sending storms through Southwest
Nebraska and North Central Nebraska north of Broken Bow. This would
produce little or no rain across Lincoln and Custer Counties.

Storm activity should exit the forecast area 12z-15z Sunday morning
but redevelopment is possible across Wrn and Ncntl Nebraska. This is
highly dependent on the tracks of the MCS's tonight. So, POPs Sunday
are limited to 30 percent. SPC is placing a slight risk for severe
storms across the Nebraska Panhandle for isolated storm development
during the afternoon. Winds aloft at 500mb should increase to 30-
40kt late in the afternoon.

Temperatures aloft are quite cold today and Sunday, less than 10C at
700mb, and when combined with 30 to 40 kt winds at 500mb and ample
moisture, SPC suggested very large hail west of highway 83 late this
afternoon and this evening. See the SPC day 1 outlook for additional
information.

South winds redevelop Sunday and this, presumably, will support
highs in the lower 80s with partly cloudy skies.

.LONG TERM...(Sunday night through Saturday)
Issued at 249 PM CDT Sat Aug 12 2017

The long term forecast period will be characterized by near to
slightly below temperatures and a chance for at least isolated
thunderstorms daily. By far the best chance for organized widespread
thunderstorm activity will be Tuesday evening, when a strong
shortwave trough will move east across the Dakotas and Nebraska. A
few severe storms will probably occur, but overall shear is rather
weak. The bigger threat may be areas of locally heavy rainfall.

Really little pattern chance seen this week...as west to northwest
flow materializes once again in the wake of Tuesday's shortwave. The
upper level high pressure and associated heat will remain well south
of our region in TX and LA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1216 PM CDT Sat Aug 12 2017

Scattered to numerous showers and thunderstorms are expected to
develop late this afternoon through 12z Sunday. The HRRR was the
basis for the forecast which shows storms developing around 21z
across Wrn Nebraska which spread south and east tonight.

The SREF was the basis for the ceiling forecast which shows
MVFR/IFR cigs developing late tonight in the wake of the
thunderstorm activity. Depending on the depth of the cold pool
left in the wake of tonight's storm activity, MVFR cigs may
still be underway 18z Sunday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Power
SHORT TERM...CDC
LONG TERM...Taylor
AVIATION...CDC
Hazardous weather outlook, Aug 12, 3:21 PM CDT, 3 hours 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
321 PM CDT Sat Aug 12 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-132030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
321 PM CDT Sat Aug 12 2017 /221 PM MDT Sat Aug 12 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered strong to severe thunderstorms are expected this
afternoon and evening. The area of concern is generally west of a
line from Springview to Rose to Broken Bow.

Wind damage and very large hail, 2 inches or larger in diameter,
are the primary hazards. An isolated tornado may form and this
would be most likely to occur late in the afternoon or early this
evening. Locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Sunday and Sunday night holds a risk for isolated strong to
severe thunderstorms across much of the area with the best
chances in the eastern Nebraska Panhandle and far southwest
Nebraska. Large hail and damaging winds are the main hazards.

Unsettled conditions continue Monday through Thursday with
thunderstorms forecast mainly in the afternoon and night.
However, the threat for strong or severe thunderstorms is
uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Aug 12, 5:41 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
541 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             8 SW DUNNING            41.75N 100.21W
08/12/2017  E1.00 INCH       BLAINE             NE   PUBLIC

&&

SNIVELY
Local storm report, Aug 12, 6:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
602 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             7 SE DUNNING            41.76N 100.01W
08/12/2017  E1.75 INCH       BLAINE             NE   PUBLIC

&&

SNIVELY
Special weather statement, Aug 12, 6:08 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
608 PM CDT SAT AUG 12 2017

NEZ008-130000-
Brown NE-
608 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHERRY AND WEST CENTRAL
BROWN COUNTIES UNTIL 700 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Johnstown, or 16 miles southwest of Ainsworth, moving
southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Moon Lake.

A severe thunderstorm watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4242 9991 4227 10006 4238 10017 4248 10018
TIME...MOT...LOC 2308Z 305DEG 8KT 4242 10013

CDC
Special weather statement, Aug 12, 6:13 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
513 PM MDT SAT AUG 12 2017

NEZ057-058-130000-
Perkins NE-Keith NE-
513 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PERKINS AND SOUTH
CENTRAL KEITH COUNTIES UNTIL 600 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm five
miles south of Ogallala, moving northeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ogallala and Roscoe.

This includes the following highways...
 Highway 61 between mile markers 80 and 86.
 Interstate 80 in Nebraska between mile markers 127 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
southwestern Nebraska.

LAT...LON 4096 10164 4106 10179 4122 10160 4097 10137
TIME...MOT...LOC 2313Z 217DEG 8KT 4105 10166

Snively
Special weather statement, Aug 12, 6:17 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
617 PM CDT SAT AUG 12 2017

NEZ005-130000-
Eastern Cherry NE-
617 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY COUNTY UNTIL
700 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brownlee, or 28 miles north of Thedford, moving southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brownlee, Highway 83 crossing Goose Creek and Highway 83 crossing the
North Loup River.

This includes Highway 83 between mile markers 163 and 178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4238 10067 4242 10060 4234 10023 4212 10061
TIME...MOT...LOC 2317Z 295DEG 19KT 4239 10059

CDC
Special weather statement, Aug 12, 6:18 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
618 PM CDT SAT AUG 12 2017

NEZ007-010-130000-
Holt NE-Boyd NE-
618 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOLT AND SOUTH
CENTRAL BOYD COUNTIES UNTIL 700 PM CDT...

At 618 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Atkinson, or 18 miles southwest of Spencer, moving
northeast at 30 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Spencer, Bristow, Spencer Dam and Anncar.

This includes the following highways...
 Highway 281 between mile markers 202 and 214.
 Highway 12 between mile markers 118 and 121.

LAT...LON 4262 9895 4271 9901 4291 9865 4276 9850
TIME...MOT...LOC 2318Z 239DEG 25KT 4267 9894

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:02 PM CDTSpecial Weather StatementLBFSheridan43 min
Aug 12, 2:48 PM CDTSpecial Weather StatementLBFBrown42 min
Aug 12, 3:17 PM CDTSpecial Weather StatementLBFBrown43 min
Aug 12, 3:33 PM CDTSpecial Weather StatementLBFThomas42 min
Aug 12, 3:47 PM CDTSevere Thunderstorm WarningLBFBlaine, Thomas32 min
Aug 12, 4:04 PM CDTSpecial Weather StatementLBFBrown41 min
Aug 12, 4:07 PM CDTSpecial Weather StatementLBFCherry38 min
Aug 12, 4:16 PM CDTSevere Thunderstorm WarningLBFBrown44 min
Aug 12, 4:18 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown28 min
Aug 12, 4:23 PM CDTSpecial Weather StatementLBFBlaine52 min
Aug 12, 4:35 PM CDTSpecial Weather StatementLBFKeya Paha40 min
Aug 12, 4:50 PM CDTSpecial Weather StatementLBFCherry40 min
Aug 12, 4:53 PM CDTSevere Thunderstorm WarningLBFBlaine, Thomas37 min
Aug 12, 4:55 PM CDTSpecial Weather StatementLBFBrown50 min
Aug 12, 5:22 PM CDTSevere Thunderstorm WarningLBFCuster, Logan38 min
Aug 12, 5:30 PM CDTSpecial Weather StatementLBFBrown45 min
Aug 12, 5:31 PM CDTSpecial Weather StatementLBFHolt44 min
Aug 12, 5:33 PM CDTSpecial Weather StatementLBFCherry42 min
Aug 12, 5:51 PM CDTSevere Thunderstorm WarningLBFKeya Paha54 min
Aug 12, 5:56 PM CDTSevere Thunderstorm WarningLBFCuster49 min
Aug 12, 6:04 PM CDTSevere Thunderstorm WarningLBFBrown, Rock41 min
Aug 12, 6:08 PM CDTSpecial Weather StatementLBFBrown52 min
Aug 12, 6:13 PM CDTSpecial Weather StatementLBFKeith47 min
Aug 12, 6:16 PM CDTSevere Thunderstorm WarningLBFBoyd, Keya Paha44 min
Aug 12, 6:17 PM CDTSpecial Weather StatementLBFBrown43 min
Aug 12, 6:18 PM CDTSpecial Weather StatementLBFBoyd42 min
Aug 12, 6:34 PM CDTSevere Thunderstorm WarningLBFCherry41 min
Aug 12, 6:40 PM CDTSevere Thunderstorm WarningLBFCuster50 min
Aug 12, 6:42 PM CDTSpecial Weather StatementLBFBrown48 min
Aug 12, 6:44 PM CDTSpecial Weather StatementLBFChase, Perkins46 min
Aug 12, 6:45 PM CDTSevere Thunderstorm WarningLBFBrown, Rock30 min
Aug 12, 6:56 PM CDTSpecial Weather StatementLBFDeuel49 min
Aug 12, 6:58 PM CDTSpecial Weather StatementLBFBoyd32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.